Michigan, 2025

Rip Current in Michigan, July 20, 2025

July 20, 2025 · NWS IWX · 1 event in 1 county or zone

Multiple people were rescued from rip currents Sunday afternoon. A majority of the rescues happened when the flag changed from yellow to red.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Multiple people were rescued from rip currents Sunday afternoon. A majority of the rescues happened when the flag changed from yellow to red. Within minutes there were multiple rescues as people were finding themselves in trouble due to the unexpected change in lake conditions. It was estimated there were 5 rescues all within 5 minutes.|Flags were changed from yellow to red at 4:07 PM EDT on Sunday, July 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 1:53 PM EST, 1 hour 14 minutes earlier. Its key messages:

  • An area of light rain over northern Indiana and northwest Ohio will gradually diminish.
  • Light rain will persist into Tuesday mainly south of Highway 30.
  • Hot and humid conditions will develop Wednesday and persist through Friday with highs in the lower 90s and heat indices from 100 to 105.
Area forecast discussion, Jul 20, 1:53 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
253 PM EDT Sun Jul 20 2025

.KEY MESSAGES...

- An area of light rain over northern Indiana and northwest Ohio
  will gradually diminish.

- Light rain will persist into Tuesday mainly south of Highway
  30.

- Hot and humid conditions will develop Wednesday and persist
  through Friday with highs in the lower 90s and heat indices
  from 100 to 105.

&&

.DISCUSSION...
Issued at 136 PM EDT Sun Jul 20 2025

Early this afternoon, a cold front had moved south into the
forecast area. An area of rain with a few embedded thunderstorms
was moving east across northern Indiana into Ohio. The strongest
storms have congealed just south of the forecast area where the
airmass was much more unstable. Given the stability of the
airmass over the forecast area with cloud cover and rain cooled
air, heavy rainfall is no longer expected. Patches or areas of
light rain should persist into Monday evening mainly south of
Highway 30. Conditions from Monday evening into Thursday should
be mainly dry.

Hot and humid conditions are ahead this upcoming week. The hot
weather will return by Wednesday and persist through the
weekend. High temperatures are expected to be around 90 degrees
into the lower 90s with heat indices from 100 to 105. Heat
headlines are likely to eventually be issued.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 119 PM EDT Sun Jul 20 2025

A slow moving frontal boundary is currently just north of the US
30 corridor. North of the front, winds have already shifted from
the west to the north at KSBN. Expect a similar wind shift to
occur this evening at KFWA once the front makes it through
(between 21Z to 00Z tonight). Scattered light to moderate rain
continues to push through the area, with potential for some
redevelopment later today mainly south of US 24. Have kept in a
TEMPO group for thunder at KFWA for a few hours this evening in
case scattered storms do develop. Ceilings should remain on
the low end of VFR, down to MVFR in any storms. Otherwise,
expect light winds this evening and into the overnight from the
north. With a drier airmass advecting in from the north,
lingering moisture near the ground and clearing skies overnight
could lead to some radiation fog developing by early Monday
morning. Much like this morning, fog will likely be patchy.
During the day Monday, dry and pleasant weather is expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Skipper
AVIATION...Johnson
Hazardous weather outlook, Jul 20, 11:04 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1204 PM EDT Sun Jul 20 2025

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
LMZ043-046-MIZ078>081-177-OHZ001-002-004-005-015-016-024-025-211615-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Cass MI-St. Joseph MI-Branch-
Hillsdale-Northern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1204 PM EDT Sun Jul 20 2025 /1104 AM CDT Sun Jul 20 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices in excess of 100 degrees are forecast Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ277-211615-
Northern La Porte-Southern Berrien-
1204 PM EDT Sun Jul 20 2025 /1104 AM CDT Sun Jul 20 2025/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a Moderate Swim Risk for the southeastern Lake Michigan
beaches in La Porte and southern Berrien County for today. Dangerous
swimming conditions are expected due to breaking waves and currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices in excess of 100 degrees are forecast Wednesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 9:23 AM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1023 AM EDT Sun Jul 20 2025

INZ032-201515-
Grant IN-
1023 AM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRANT COUNTY THROUGH
1115 AM EDT...

At 1022 AM EDT, Doppler radar was tracking a strong thunderstorm over
Swayzee, or 9 miles southwest of Marion, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Sweetser, Swayzee,
Matthews, Sims, Fowlerton, Home Corner, Michaelsville, Normal, Mier,
Herbst, Hackleman, Point Isabel, Radley, and Roseburg.

This includes Interstate 69 in Indiana between mile markers 252 and
261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4054 8586 4059 8583 4049 8545 4039 8544
      4038 8545 4038 8586
TIME...MOT...LOC 1422Z 291DEG 26KT 4048 8582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCD
Special weather statement, Jul 20, 9:48 AM EST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1048 AM EDT Sun Jul 20 2025

INZ032>034-201515-
Jay IN-Blackford IN-Grant IN-
1048 AM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT...BLACKFORD
AND SOUTHWESTERN JAY COUNTIES THROUGH 1115 AM EDT...

At 1048 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hartford City, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartford City, Dunkirk, Redkey, Shamrock Lakes, Trenton, and Mill
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 8522 4038 8548 4051 8547 4048 8511
      4031 8516 4031 8522
TIME...MOT...LOC 1448Z 286DEG 36KT 4042 8542

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCD
Special weather statement, Jul 20, 10:09 AM EST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1109 AM EDT Sun Jul 20 2025

INZ034-201600-
Jay IN-
1109 AM EDT Sun Jul 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN JAY COUNTY THROUGH NOON
EDT...

At 1109 AM EDT, Doppler radar was tracking a strong thunderstorm over
Redkey, or near Dunkirk, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portland, Dunkirk, Redkey, Center, Salamonia, Brice, Como,
Bellfountain, College Corner, Boundary City, Liber, Blaine, Collett,
Bluff Point, Powers, and New Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4038 8522 4038 8521 4044 8521 4047 8520
      4045 8480 4031 8481 4031 8522
TIME...MOT...LOC 1509Z 278DEG 27KT 4038 8514

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MCD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Berrien County

When
July 20, 3:07 PM EST to 3:08 PM EST
Where
Southern Berrien County forecast zone
Injuries
5 direct, 0 indirect
Reported by
Lifeguard
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Five people were rescued in the span of 5 minutes at New Buffalo Beach. They |were rescued around the time that water conditions deteriorated and flags were | changed from yellow to red, which would have been around 4 PM EDT. Lifeguards were able to rescue all 5 people from waves and currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283135.